Texas, 2016

Wildfire in Texas, October 17, 2016

October 17, 2016 · NWS AMA · 1 event in 1 county or zone

The Smith Ranch wildfire began around 1502CST about seventeen miles east southeast of Romero Texas in Hartley county. The wildfire started north of Farm to Market Road 767 about seventeen miles west Of Channing Texas.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS AMA wrote it up.

The Smith Ranch wildfire began around 1502CST about seventeen miles east southeast of Romero Texas in Hartley county. The wildfire started north of Farm to Market Road 767 about seventeen miles west Of Channing Texas. The wildfire consumed one thousand five hundred and eighty five acres. There were no homes or other structures threatened and none were damaged or destroyed. There were also no reports of any injuries or fatalities. The wildfire was contained around 2000CST and approximately ten fire departments or other fire agencies responded to the wildfire including the Dalhart Fire Department, Channing Volunteer Fire, Boys Ranch Fire Department, Logan Fire Department, Nara Visa, Vega Fire Department, a Game Warden, Hartley County Sheriff’s Office, and Hartley County Road Crews.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before the first event at Oct 17, 2:50 PM CST, 12 minutes earlier.

Area forecast discussion, Oct 17, 2:50 PM CST, 12 minutes before
Area Forecast Discussion
National Weather Service Amarillo TX
350 PM CDT MON OCT 17 2016

.DISCUSSION...
After shattering three days worth of high temperature records, our
record breaking warmth will come to an end this afternoon. Gusty,
downslope winds and the thermal ridge were able to warm us into the
mid 90s and a few 100 degree readings despite periods of cirrus this
morning and afternoon. Heights are falling as the upper level ridge
sinks further into Texas and shifts slightly eastward as a more zonal
flow pattern sets up across the central portion of the country. A
cold front over northern Kansas will continue moving southward as
high pressure builds southward across CO. The next few days will
feature surface high pressure and temperatures much closer to typical
October weather. A bit stronger cold front will push through on
Wednesday night, but with no available moisture it will pass through
dry. Low temperatures on Wednesday night could bring some frost to
the northern zones, and though winds could get a little breezy behind
the front, fairly tranquil weather for October can be expected the
rest of the workweek.

Broad upper level ridging will again develop across the Southwest US,
and our temperatures will warm back into the low 80s as leeside
troughing develops again for the weekend. Still no precip chances in
site for the area, and the forecast package remains dry.

Elsenheimer

&&

.FIRE WEATHER...
Critical fire weather conditions across the Panhandles will continue
this afternoon and early evening. 25 to 35 mph winds with higher
gusts will taper off near sunset, though sustained winds will likely
remain around 10 to 20 mph overnight. A cold front is working its
way through Nebraska and northern Kansas. It is expected to reach the
Oklahoma Panhandle this evening, and shift our southwest winds to
northwest. This will coincide with relative humidity values
rebounding to above 20 percent, and fire weather concerns should
dampen out as the evening progresses. Temperatures closer to normal
(upper 60s to low 70s) and higher relative humidity values should
preclude additional fire weather concerns for the remainder of the
week.

Elsenheimer

&&

.PRELIMINARY POINT TEMPS/POPS...
Amarillo TX                94  51  75  45  71 /   5   5   5   5   5
Beaver OK                  99  48  75  40  72 /   0   0   0   0   0
Boise City OK              92  43  70  39  66 /   0   0   0   0   0
Borger TX                  96  54  77  49  72 /   0   0   0   0   0
Boys Ranch TX              96  46  77  39  72 /   0   0   0   0   0
Canyon TX                  95  50  76  45  73 /   0   0   0   0   0
Clarendon TX               94  55  77  49  76 /   5   5   5   5   5
Dalhart TX                 93  45  74  42  68 /   0   0   0   0   0
Guymon OK                  96  47  74  43  69 /   0   0   0   0   0
Hereford TX                94  49  76  46  72 /   0   0   0   0   0
Lipscomb TX                98  53  76  45  73 /   0   0   0   0   0
Pampa TX                   96  53  76  49  72 /   0   0   0   0   0
Shamrock TX                95  57  78  50  78 /   5   5   5   5   5
Wellington TX              95  56  79  51  80 /   5   5   5   5   5

&&

.AMA Watches/Warnings/Advisories...
TX...Red Flag Warning until 8 PM CDT this evening for the following
     zones: Armstrong...Carson...Dallam...Deaf Smith...Gray...
     Hansford...Hartley...Hemphill...Hutchinson...Lipscomb...
     Moore...Ochiltree...Oldham...Potter...Randall...Roberts...
     Sherman.

OK...Red Flag Warning until 8 PM CDT this evening for the following
     zones: Beaver...Cimarron...Texas.

&&

29/18
Hazardous weather outlook, Oct 17, 1:59 PM CST, 1 hour 3 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE AMARILLO TX
259 PM CDT MON OCT 17 2016

OKZ001>003-TXZ001>020-180800-
CIMARRON-TEXAS-BEAVER-DALLAM-SHERMAN-HANSFORD-OCHILTREE-LIPSCOMB-
HARTLEY-MOORE-HUTCHINSON-ROBERTS-HEMPHILL-OLDHAM-POTTER-CARSON-
GRAY-WHEELER-DEAF SMITH-RANDALL-ARMSTRONG-DONLEY-COLLINGSWORTH-
259 PM CDT MON OCT 17 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE TEXAS AND OKLAHOMA
PANHANDLES.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

LOW RELATIVE HUMIDITY AND STRONG WINDS WILL KEEP CRITICAL FIRE
WEATHER CONDITIONS ACROSS THE PANHANDLES UNTIL THIS EVENING. A RED
FLAG WARNING IS IN EFFECT UNTIL 8 PM FOR MOST OF THE REGION.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

AREA FIRE MANAGERS AND EMERGENCY OFFICIALS SHOULD BE ALERT FOR
ELEVATED OR CRITICAL FIRE WEATHER CONDITIONS THROUGH THIS EVENING.

In the hours before

Local storm report, Oct 17, 2:25 PM CST, 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
325 PM CDT MON OCT 17 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0445 PM     WILDFIRE         1 SSE BOYS RANCH        35.50N 102.25W
10/16/2016  M884 ACRE        OLDHAM             TX   FOREST SERVICE

            THE TEXAS A AND M FOREST SERVICE REPORTED THAT THE RIG
            WILDFIRE IS JUST SOUTH SOUTHEAST OF BOYS RANCH. TIME
            THAT THE WILDFIRE STARTED IS ESTIMATED FOR NOW. NO HOMES
            OR OTHER STRUCTURES HAVE BEEN REPORTED TO BE THREATENED
            OR LOST AND THERE HAVE BEEN NO REPORTS OF ANY INJURIES
            OR FATALITIES.

&&

EVENT NUMBER AMA1600697

KJS

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 wildfire. Local standard time, as filed.

Wildfire, Hartley

When
October 17, 3:02 PM CST to 8:00 PM CST
Where
Hartley forecast zone
Reported by
Fire Department/Rescue
Coordinates
35.840, -102.603 (the zone’s center; the record gives no point)

What these are

Wildfire
A fire burning in wildland vegetation, with its acreage and damage where known.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2016Every state in 2016This day in weather historyWarnings in Texas, October 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 665044.